Alert archive / Illinois / Flash Flood Warnings in 2025

Flash Flood Warning 2, NWS Lincoln, IL

April 4, 20256 counties in Illinois

NWS Lincoln, IL issued this flash flood warning at Apr 4, 2025, 7:46 PM CDT for 6 counties in Illinois. It was in force for 5 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2025, 7:46 PM CDT (00:46 UTC)
Expired
Apr 5, 2025, 12:30 AM CDT
In force
5 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Clark County, IL, Clay County, IL, Crawford County, IL, Cumberland County, IL, Effingham County, IL, Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 96 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 9:55 PM CDTRAIN 2.05Effingham County Airpor, ILAWOS station K1H2 Effingham Arpt.
Apr 4, 10:50 PM CDTRAIN 2.842 Nne Marshall, ILMesonet station AU010 Marshall.
Apr 4, 11:00 PM CDTRAIN 1.63Casey, ILMesonet station EW0105 Casey.
Apr 4, 11:00 PM CDTRAIN 3.111 Sse Newton, ILMesonet station EW0638 Newton.
Apr 4, 11:00 PM CDTRAIN 3.211 Sw Newton, ILMesonet station EW2373 Newton.
Apr 4, 11:06 PM CDTRAIN 1.653 Ne Marshall, ILMesonet station AP194 Marshall.
Apr 4, 11:06 PM CDTRAIN 2.91Watson, ILMesonet station FW0190 Watson.
Apr 5, 12:00 AM CDTRAIN 4.431 W Newton, ILCO-OP Observer station NWTI2 1.1 W Newton.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 832 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
832 m²/s²
0-3 km storm-relative helicity
1207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WGUS53 KILX 050046
FFWILX
ILC023-025-033-035-049-079-050345-
/O.NEW.KILX.FF.W.0002.250405T0046Z-250405T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
746 PM CDT Fri Apr 4 2025

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Clark County in east central Illinois...
  Northwestern Crawford County in east central Illinois...
  Eastern Cumberland County in east central Illinois...
  Clay County in south central Illinois...
  Southern Effingham County in south central Illinois...
  Jasper County in southeastern Illinois...

* Until 1045 PM CDT.

* At 745 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. An additional 1 to 2 inches of rain is expected 
  by 10 pm as more thunderstorms move in. Flash flooding is expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Effingham, Flora, Marshall, Newton, Casey, Greenup, Toledo, 
  Teutopolis, Martinsville, Louisville, Watson, Dieterich, Edgewood, 
  Xenia, Mason, Bible Grove, Willow Hill, Jewett, Montrose and 
  Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3891 8881 3895 8881 3934 8812 3948 8766
      3934 8757 3931 8762 3930 8760 3926 8760
      3885 8819 3885 8826 3879 8827 3861 8861
      3861 8870 3891 8869

FLASH FLOOD...RADAR INDICATED

$$

07
2 follow-up statements
222 
WGUS73 KILX 050248
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
948 PM CDT Fri Apr 4 2025

ILC023-025-033-035-049-079-050345-
/O.CON.KILX.FF.W.0002.000000T0000Z-250405T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark IL-Clay IL-Crawford IL-Cumberland IL-Effingham IL-Jasper IL-
948 PM CDT Fri Apr 4 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT THIS 
EVENING FOR CLARK, NORTHWESTERN CRAWFORD, EASTERN CUMBERLAND, CLAY, 
SOUTHERN EFFINGHAM AND JASPER COUNTIES...

At 946 PM CDT, Emergency management reported water covering multiple 
sections of Route 40 between Montrose and Teutopolis. Between 1.5 
and 3 inches of rain have fallen. Additional rainfall amounts up to 
2 inches are possible in the warned area. Flash flooding is ongoing 
or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Effingham, Flora, Marshall, Newton, Casey, Greenup, Toledo, 
  Teutopolis, Martinsville, Louisville, Watson, Dieterich, Edgewood, 
  Xenia, Mason, Bible Grove, Willow Hill, Jewett, Montrose and 
  Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3891 8881 3895 8881 3934 8812 3948 8766
      3934 8757 3931 8762 3930 8760 3926 8760
      3885 8819 3885 8826 3879 8827 3861 8861
      3861 8870 3891 8869

FLASH FLOOD...OBSERVED

$$

Bumgardner
620 
WGUS53 KILX 050343
FFWILX
ILC023-025-033-035-049-079-050530-
/O.EXT.KILX.FF.W.0002.000000T0000Z-250405T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
1043 PM CDT Fri Apr 4 2025

The National Weather Service in Lincoln has extended the

* Flash Flood Warning for...
  Clark County in east central Illinois...
  Northwestern Crawford County in east central Illinois...
  Eastern Cumberland County in east central Illinois...
  Clay County in south central Illinois...
  Southern Effingham County in south central Illinois...
  Jasper County in southeastern Illinois...

* Until 1230 AM CDT.

* At 1043 PM CDT, Emergency management reported water covering 
  multiple sections of Route 40 between Montrose and Teutopolis. 
  Between 2 and 3.5 inches of rain have fallen. Additional rainfall 
  amounts up to 1 inch are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Effingham, Flora, Marshall, Newton, Casey, Greenup, Toledo, 
  Teutopolis, Martinsville, Louisville, Watson, Dieterich, Edgewood, 
  Xenia, Mason, Bible Grove, Willow Hill, Jewett, Montrose and 
  Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3891 8881 3895 8881 3934 8812 3948 8766
      3934 8757 3931 8762 3930 8760 3926 8760
      3885 8819 3885 8826 3879 8827 3861 8861
      3861 8870 3891 8869

FLASH FLOOD...OBSERVED

$$

Bumgardner

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Apr 4, 6:57 PM CDT, 49 minutes earlier. Its key messages:

  • A Flood Watch is in effect for areas along and south of a Sangamon to Macon to Piatt to Champaign to Vermilion County line through 7 AM Sunday morning. The greatest potential for heavy rain exists is along and south of I-70, where there is a 50% chance of exceeding 3 inches of additional rainfall. The heaviest rains are expected this evening with 1 to 2 inches of rain along and southeast of a Taylorville to Decatur to Champaign line.
  • There is a slight to enhanced risk (level 2-3 of 5) of severe storms late this afternoon into early overnight, with scattered large hail and damaging winds the primary hazard. Tornadoes are possible during the late evening (roughly 9 PM to midnight) south of I-70 (5% chance).
  • A hard freeze (lows below 28 degrees) still appears likely overnight Monday night into early Tuesday morning (60-90% chance). The cold temperatures will threaten any sensitive early season vegetation which may need to be covered or taken inside.
Area forecast discussion, Apr 4, 6:57 PM CDT, 49 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
657 PM CDT Fri Apr 4 2025

.KEY MESSAGES...

- A Flood Watch is in effect for areas along and south of a
  Sangamon to Macon to Piatt to Champaign to Vermilion County line
  through 7 AM Sunday morning. The greatest potential for heavy
  rain exists is along and south of I-70, where there is a 50%
  chance of exceeding 3 inches of additional rainfall. The
  heaviest rains are expected this evening with 1 to 2 inches of
  rain along and southeast of a Taylorville to Decatur to
  Champaign line.

- There is a slight to enhanced risk (level 2-3 of 5) of severe
  storms late this afternoon into early overnight, with scattered
  large hail and damaging winds the primary hazard. Tornadoes are
  possible during the late evening (roughly 9 PM to midnight)
  south of I-70 (5% chance).

- A hard freeze (lows below 28 degrees) still appears likely
  overnight Monday night into early Tuesday morning (60-90%
  chance). The cold temperatures will threaten any sensitive early
  season vegetation which may need to be covered or taken inside.

&&

.DISCUSSION...
Issued at 245 PM CDT Fri Apr 4 2025

Will continue the Flood Watch from Sangamon, Macon, Piatt,
Champaign and Vermilion counties southward through 7 AM Sunday.
We are expecting an additional 1-3 inches of rainfall in this
watch area, with 3-4 inches possible in southeast IL from I-70
south. The heaviest rainfall of 1-2 inches likely occurs this
evening along and southeast of a Taylorville to Decatur to
Champaign line.

Mid afternoon surface map shows a warm front over central KY/TN/AR
and into southeast Texas. Another frontal trof was extending ne
through se MO into central IL. Widespread showers and isolated
thunderstorms lifted ne across central IL during early/mid
afternoon with thunderstorms with heavier rains sw of St Louis
area.

Latest CAMs show a lull in convection over southeast IL during late
this afternoon, otherwise widespread showers along with chance of
thunderstorms over the area through this evening and diminishing
from the nw over central IL during overnight but continue high
chances of showers and isolated thunderstorms in southeast IL. As
warm front lifts into southeast IL during this evening, we will
see increasing instability with MU CAPEs of 1800-2500 j/kg in
southeast IL along with strong 0-6 km bulk shear values of 40-65
kts. This supports SPC's slight risk of severe storms this evening
in southeast IL with enhanced risk budding into Lawrence and
southern Richland counties which gets close to the warm section by
mid/late evening when best chance of tornadoes will be. PW values
rising to 1.5-2 inches from I-55 se into this evening to support
heavy rain threat especially from I-72 south. Lows tonight range
from lower to mid 40s in central IL (coolest nw of IL river) to
the low to mid 50s se of I-70.

Another low pressure to lift ne along the frontal boundary to
our southeast on Saturday to bring another wave of moisture with
showers and isolated thunderstorms over mainly areas se of the IL
river with highest pops in southeast IL. Far southeast IL has
marginal risk of severe storms Sat afternoon but latest model runs
appears to keep stronger storms se of Lawrence county. May see
another half to 1 inch of rain from I-70 southeast on Sat and Sat
evening with heaviest amounts in far se CWA near Lawrenceville.
Highs Sat around 50F to lower 50s over much of central IL and
upper 50s/lower 60s far southeast IL. One more disturbance bring
more showers to se half of CWA on Sunday with lighter qpf amounts
generally under a tenth inch. Highs Sunday in the upper 40s and
lower 50s, coolest in southeast IL.

Not much change to the forecast during upcoming work week. A cold
front passes through on Monday and may produce a few light
rain/snow showers especially from I-74 northeast. Hard freeze
still likely overnight Monday night into early Tue morning with
low in the mid 20s central IL and upper 20s south of I-70.

IL in a WNW upper level flow during mid week with a short wave
scooting by around Wed bringing chance of showers, with good
chance of showers and isolated thunderstorms Wed night and Thu as
stronger disturbances moves in. Highs Tue in the upper 40s/lower
50s modifying into the upper 50s/lower 60s on Wed. Temps continue
to warm into the upper 60s and lower 70s Thu/Fri. The milder
pattern that returns during 2nd half of next week looks to
continue. CPC 8-14 Day outlook for Apr 12-18 has 40-45% chance of
above normal temperatures across IL with near normal precipitation
over central IL and below normal pcpn over the Wabash river
valley.

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 657 PM CDT Fri Apr 4 2025

Rain and isolated thunderstorms will remain a threat at SPI, DEC,
and CMI this evening for several hours. Vis will be reduced with
the rain and cigs will be at or below 1kft through next 24hrs at
all sites. Winds gusty at times and be out of the northeast
through the night. Wind direction will become more northerly
overnight and into tomorrow.

Auten

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday morning for ILZ044>046-051>057-
061>063-066>068-071>073.

&&
Hazardous weather outlook, Apr 4, 3:43 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
343 PM CDT Fri Apr 4 2025

ILZ027>031-036-037-040-041-051100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
343 PM CDT Fri Apr 4 2025

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

A few thunderstorms may develop late this afternoon and evening.
Severe weather is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated thunderstorms are possible on Thursday afternoon. Severe
storms are not expected, though cloud to ground lightning is a risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ038-042>057-061>063-066>068-071>073-051100-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
343 PM CDT Fri Apr 4 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through this evening, with
isolated thunderstorms lingering in southeast IL overnight.
Some of the storms could be strong or severe south of a Pittsfield
to Bloomington line, with damaging winds and large hail the primary
concerns. Isolated tornadoes are possible, especially from I-70 south
during this evening. In addition, there will be additional periods of
moderate to heavy rains especially this evening with 1 to 3 inches
possible that may lead to flooding or additional rises on area
streams and rivers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few thunderstorms will likely linger in southeast IL on Saturday.
More heavy rain is possible in southeast IL, especially south of
I-70 leading to additional rises on area streams and rivers.

There is a chance of thunderstorms Wednesday night and Thursday.
Severe storms are not expected, though cloud to ground lightning is a
risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening mainly south of I-72.

07

In the hours before

Special weather statement, Apr 4, 4:58 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Lincoln IL
458 PM CDT Fri Apr 4 2025

ILZ052-054-061-042230-
Christian-Moultrie-Shelby-
458 PM CDT Fri Apr 4 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CHRISTIAN...
SOUTHWESTERN MOULTRIE AND SHELBY COUNTIES THROUGH 530 PM CDT...

At 457 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Owaneco to 7 miles northwest of Herrick to near
Ramsey. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pana, Clarksburg, Oconee, Cowden, Tower Hill, Assumption, Lakewood,
Westervelt, Findlay, Shelbyville, Rosamond, Owaneco, Bethany,
Herrick, and Wolf Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3922 8914 3935 8914 3935 8921 3949 8928
      3965 8874 3935 8867 3922 8885
TIME...MOT...LOC 2157Z 221DEG 49KT 3946 8922 3927 8912 3907 8915

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

07

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 9:31 PM CDTFlash Flood WarningILXClark, Clay, Crawford, Jasper, Lawrence, Richland3 hr
Apr 4, 10:05 PM CDTAreal Flood AdvisoryILXClark, Coles, Cumberland, Douglas, Edgar, Effingham and 2 more2 hr
Apr 4, 10:46 PM CDTFlash Flood WarningILXLawrence3 hr
Apr 5, 12:17 AM CDTAreal Flood WarningILXClark, Clay, Crawford, Cumberland, Effingham, Jasper and 2 more12 hr
Apr 5, 1:41 AM CDTAreal Flood WarningILXLawrence11 hr
Apr 5, 12:00 PM CDTAreal Flood WarningILXClark, Clay, Crawford, Cumberland, Effingham, Jasper and 2 more71 hr

Nearby

Flash Flood Warnings in Illinois, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.